Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 157, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2020, 12:25 PM CDT for Etowah County, St. Clair County, Alabama. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 12:25 PM CDT (17:25 UTC)
- Expired
- Jul 12, 2020, 1:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 87 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 12:40 PM CDT | TSTM WND DMG | 3 Nnw Odenville, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 NNW ODENVILLE. TREES DOWN ON HWY 174 BETWEEN SPRINGVILLE AND ODENVILLE. TIME ESTIMATED BY RADAR. CORRECTS TIME. |
| Jul 12, 12:40 PM CDT | TSTM WND DMG | 4 Ssw Ashville, AL | NUMEROUS TREES DOWN AROUND SPRINGVILLE, ASHVILLE, RAGLAND. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 12:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WUUS54 KBMX 121725
SVRBMX
ALC055-115-121830-
/O.NEW.KBMX.SV.W.0157.200712T1725Z-200712T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1225 PM CDT Sun Jul 12 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Etowah County in northeastern Alabama...
St. Clair County in central Alabama...
* Until 130 PM CDT.
* At 1224 PM CDT, a severe thunderstorm was located over Locust Fork,
or near Cleveland, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gadsden, Pell City, Moody, Rainbow City, Attalla, Hokes Bluff,
Springville, Odenville, Glencoe, Margaret, Argo, Ashville,
Riverside, Ragland, Steele, Altoona, Walnut Grove, Reece City, Bald
Rock and Branchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
This storm has a history of producing wind damage across Blount
County. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3395 8582 3391 8590 3391 8597 3384 8607
3377 8605 3367 8615 3369 8620 3362 8617
3359 8622 3355 8620 3349 8625 3362 8653
3372 8653 3380 8657 3382 8643 3389 8634
3393 8632 3394 8637 3406 8633 3414 8625
TIME...MOT...LOC 1724Z 297DEG 25KT 3391 8660
HAIL...1.00IN
WIND...60MPH
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:27 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 12, 10:27 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1027 AM CDT Sun Jul 12 2020 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0955 AM CDT Sun Jul 12 2020/ Multiple lines of convection currently underway as the forecasted moisture gradient and boundary builds south/southeast. The unusual orientations stem from the axis of higher pwats, one across Tennessee and the other in Central Mississippi. It is likely after the initial line moves in from the west and weakens that there will be some limited recovery, therefore, a large portion of the northern CWA will see multiple rounds of thunderstorms through this afternoon. As the day progresses, should see these multiple lines congeal into a more southwest to northeast oriented MCS as it progresses southeastward. The severe weather threat remains as instability values are high with steeper lapse rates and drier air aloft. Some hail and higher wind gusts are the main threats through the afternoon and early evening. 17/KLAWS .LONG TERM... /Updated at 245 AM CDT Sun Jul 12 2020/ Tuesday through Sunday. Features. On Monday, expect longwave troughing extending from Southeast Canada southward over much of the Eastern United States. Deep- layer ridging will be centered over Southwest Texas with longwave ridging extending northeast into the Western Great Lakes region. A potent upper low will be situated over South- Central Canada with nearly zonal flow across the Pacific Northwest. Expect the longwave trough to slide further east as we head into Tuesday while the Deep-layer ridging to our west becomes positioned over Central Texas with height rises locally a s ridging builds further east into the region. On Wednesday and Thursday the ridging will be the primary influence to our local forecast as it remains to our west, centered over Central Texas. Further height rises will support hot temperatures across the area through late week. During this time, the longwave ridge moves east in the increasingly zonal northern stream. This flattening of the ridge meridionally will result in the ridge elongating zonally from the Desert Southwest eastward into the Lower Mississippi River Valley region. By Friday, the ridge becomes centered over the Arklatex region. It is at this point in time where global model member solutions diverge enough to result in overall pattern uncertainty. The fast zonal flow with the northern stream persists with a deep trough expected to move into the Pacific Northwest. Ridging will remain centered to our west, however, like last night a few members depict a weakness forming to our immediate northeast and even one solution develops an upper low. The overall expectation during this time period despite the increased uncertainty will be for the ridging to remain anchored to our west while some weakening occurs, especially to our immediate northeast and east. Forecast. Tuesday through Wednesday. Expect fair skies with generally isolated to widely scattered shower and thunderstorm activity largely confined to our south and western counties where better deeper moisture looks to exist. The convection that does develop will provide some localized heat relief. Otherwise, expect highs to range from the low to mid 90s north and east to the mid to upper 90s west and south. Lows will range from the upper 60s north and east to the mid 70s south and west. Thursday through Sunday. The lower and middle levels are expected to gradually become more moist as we progress into the mid to late week time frame. Hot temperatures are expected outside areas that experience convection. The moistening lower and middle levels combined with the hot temperatures will provide ample surface-based instability for shower and thunderstorm activity during the late morning into early afternoon hours and this activity will have better chances to linger further into the evening hours. Look for shower and thunderstorm chances to become more scattered with higher PoP's across the south and eastern areas generally around the periphery of the ridging to our west. Highs will range from around 90 northeast to the mid 90s south and west. Lows will range from around 70 northeast to the mid 70s south and west. 05 && .AVIATION... 12Z TAF Discussion. We currently have VFR observations to start out our TAFs except for a little patchy fog at TCL which looks to be quickly improving. Otherwise, our satellite is currently indicating copious amounts of blow off cirrus across Central Alabama from storms to our W and N. To our N is a large TS complex, along with some scattered convection to the NW approaching. This TSRA activity should push into C AL during the morning spreading S/SE during the afternoon across the southern half of the state and could persist into the evening. Depending on clearing for heating during the morning, some strong to severe storms are possible. Gusty winds are the main threat in the stronger storms. During the late night hours some MVFR cigs are possible with residual moisture. 08 && .FIRE WEATHER... Increased shower and thunderstorm activity is expected this afternoon and evening. Chances for showers and storms will be largely isolated Monday through Wednesday followed by more of a scattered coverage for the latter portion of the work week with best chances south and east. High temperatures will reach well into the 90s through much of the work week. Overnight lows will increase into the low to mid 70s over the next several days. Relative humidity values will drop into the mid 30s to low 40s this afternoon. Minimum values should remain above 40 percent on Monday. Values will bottom out in the mid 30 to around 40 percent range on Tuesday through Thursday. Minimum values look to remain above 40 percent on Friday and Sunday. 05 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 70 91 69 95 / 70 50 10 0 0 Anniston 92 70 91 69 95 / 70 60 20 0 0 Birmingham 93 73 93 72 96 / 70 50 10 0 10 Tuscaloosa 93 73 94 72 96 / 70 40 20 0 20 Calera 93 72 92 71 96 / 60 50 20 0 10 Auburn 94 71 91 72 95 / 30 60 30 0 10 Montgomery 97 73 94 74 97 / 30 60 30 0 20 Troy 97 73 94 74 97 / 20 60 50 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 12, 11:57 AM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1157 AM CDT Sun Jul 12 2020 ALZ011>015-017>050-132000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1157 AM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible thru 7 PM this evening. Damaging winds up to 60 mph will be the primary threat, but large hail is also possible. Heat indices may briefly approach 105 across the far southwest portions of Central Alabama this afternoon. Take extra precautions if spending time outdoors. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices may reach 105 degrees or slightly above each afternoon across portions of Central Alabama. Take extra precautions if spending time outdoors. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today into this evening. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Jul 12, 10:50 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1050 AM CDT Sun Jul 12 2020
ALZ014-121630-
Winston AL-
1050 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 1130 AM
CDT...
At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moulton, moving southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haleyville, Arley, Double Springs, Addison, Houston Recreational
Area, Nesmith, Brushy Lake, Ashridge, Falls City, Moreland, Smith
Lake, Helicon, Inmanfield, Sardis, Corinth Rec Area, Needmore,
Winston Free State Barn, Houston, Posey Field Airport and Mill
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
3400 8719 3398 8720 3399 8722 3400 8731
3428 8764 3430 8763
TIME...MOT...LOC 1549Z 311DEG 33KT 3440 8742
56Local storm report, Jul 12, 11:52 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG 3 NNW BEAR CREEK 34.31N 87.73W
07/12/2020 MARION AL TRAINED SPOTTER
SEVERAL TREES UPROOTED AND POWER LINES
DOWNED.
&&Local storm report, Jul 12, 12:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 1 SSW HALEYVILLE 34.23N 87.62W
07/12/2020 E0.88 INCH WINSTON AL TRAINED SPOTTER
&&Special weather statement, Jul 12, 12:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1211 PM CDT Sun Jul 12 2020
ALZ011>013-121815-
Fayette AL-Marion AL-Lamar AL-
1211 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...FAYETTE AND
LAMAR COUNTIES UNTIL 115 PM CDT...
At 1211 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brinn to near Evergreen. Movement was south at
35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Millport, Guin, Berry,
Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton, Gu-
Win, Bankston, Bluff, Ashcraft Corner, Boley Springs, Blooming Grove
and Lamar County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8820 3410 8765 3387 8764 3387 8753
3369 8753 3369 8742 3360 8742 3361 8763
3358 8763 3358 8767 3353 8767 3352 8768
3353 8827
TIME...MOT...LOC 1711Z 349DEG 31KT 3415 8780 3412 8856
56Local storm report, Jul 12, 12:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND DMG 1 WSW HALEYVILLE 34.23N 87.64W
07/12/2020 MARION AL CO-OP OBSERVER
SEVERAL TREES UPROOTED IN HALEYVILLE.
&&Local storm report, Jul 12, 12:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM TSTM WND DMG 2 W HAYDEN 33.90N 86.79W
07/12/2020 BLOUNT AL FIRE DEPT/RESCUE
SEVERAL TREES UPROOTED AND POWER LINES
DOWNED WEST OF HAYDEN.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:03 AM CDT | Special Weather Statement | BMX | Marion | 42 min |
| Jul 12, 9:07 AM CDT | Special Weather Statement | BMX | Lamar, Pickens | 23 min |
| Jul 12, 9:40 AM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| Jul 12, 10:50 AM CDT | Special Weather Statement | BMX | Winston | 40 min |
| Jul 12, 10:57 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 35 min |
| Jul 12, 11:18 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 57 min |
| Jul 12, 11:38 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 52 min |
| Jul 12, 11:48 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 57 min |
| Jul 12, 12:02 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Jul 12, 12:09 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 66 min |
| Jul 12, 12:11 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 64 min |
| Jul 12, 12:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 61 min |
| Jul 12, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 56 min |
| Jul 12, 1:06 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 54 min |
| Jul 12, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 65 min |
| Jul 12, 1:45 PM CDT | Special Weather Statement | BMX | Bibb | 45 min |
| Jul 12, 1:57 PM CDT | Special Weather Statement | BMX | Clay | 48 min |
| Jul 12, 2:00 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| Jul 12, 2:05 PM CDT | Special Weather Statement | BMX | Coosa | 55 min |
| Jul 12, 2:10 PM CDT | Special Weather Statement | BMX | Bibb, Greene, Hale | 50 min |
| Jul 12, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 55 min |
| Jul 12, 2:25 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 66 min |
| Jul 12, 2:40 PM CDT | Special Weather Statement | BMX | Randolph | 35 min |
| Jul 12, 2:56 PM CDT | Special Weather Statement | BMX | Autauga, Elmore | 49 min |
| Jul 12, 2:58 PM CDT | Special Weather Statement | BMX | Dallas, Perry, Sumter | 47 min |
| Jul 12, 3:01 PM CDT | Special Weather Statement | BMX | Tallapoosa | 44 min |
| Jul 12, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Elmore, Lee, Macon, Tallapoosa | 58 min |
| Jul 12, 3:43 PM CDT | Special Weather Statement | BMX | Autauga, Bullock, Elmore, Lowndes, Macon, Montgomery | 62 min |
| Jul 12, 3:49 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Bullock, Elmore, Lowndes, Macon, Montgomery and 1 more | 60 min |
| Jul 12, 3:52 PM CDT | Special Weather Statement | BMX | Macon, Russell | 68 min |
| Jul 12, 4:07 PM CDT | Special Weather Statement | BMX | Marengo | 38 min |
| Jul 12, 4:48 PM CDT | Special Weather Statement | BMX | Pike | 42 min |
| Jul 12, 4:58 PM CDT | Special Weather Statement | BMX | Barbour | 47 min |
| Jul 12, 5:21 PM CDT | Special Weather Statement | BMX | Pike | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.